Related Experiment Video
Updated: Dec 10, 2025

Chemotherapy-induced Vascular Toxicity - Real-time In vivo Imaging of Vessel Impairment
Published on: January 7, 2015
A case of chemotherapy-induced coronary vasospasm in a patient with colorectal cancer
Ryan Kabir1, Nestor Vasquez1, Neil Keshvani1
1Department of Internal Medicine, University of Texas Southwestern Medical Center, Dallas, TX, USA.
Abstract:
Colorectal cancer kills nearly 700,000 people each year worldwide. The use of chemotherapeutic agents in the treatment of colorectal cancer has broadened considerably over the past few decades. The cardiovascular care of patients being treated with these agents has received increasing attention over recent years due to the known cardiovascular toxicities associated with certain treatment regimens, but there may still be unidentified cardiovascular toxicities. Here we present a case of a patient with colorectal cancer without any modifiable cardiovascular risk factors who experienced coronary vasospasm shortly after initiation of therapy with 5-flourouracil, leucovorin, and oxaliplatin with bevacizumab, despite having previously tolerated boluses of 5-flourouracil alone without incident. Coronary vasospasm attributed to this combination of chemotherapy has never before been reported. Additionally, our case and other available literature demonstrate the efficacy of dihydropyridine calcium channel blocker therapy in treatment of vasospasm induced by chemotherapeutic agents. <Learning objective: Many chemotherapeutic agents have known cardiotoxicities, but there may still be unidentified cardiovascular toxicities. Here we report a case of coronary vasospasm attributed to the combination of a 5-flourouracil containing regimen (FOLFOX) and bevacizumab. Vasospasm attributed to this combination of chemotherapy has never been reported, and our patient was successfully treated with dihydropyridine calcium channel blocker therapy.>.
More Related Videos
Related Concept Videos
Chemotherapy-Induced Nausea and Vomiting: 5-HT3 Receptor Antagonists
Chemotherapy-Induced Nausea and Vomiting: Neurokinin-1 Receptor Antagonists
Coronary Artery Disease V: Interprofessional Care
Cancer Therapies
However, cancer treatments can pose several challenges, as therapies used to kill cancer cells are generally also toxic to normal cells. Moreover, cancer cells mutate rapidly and can develop resistance to chemical agents or radiation therapy. Besides, all types of cancer cells may not respond to the same therapy. Some cancer cells respond to one...
Acute Coronary Syndrome IV: Interprofessional Care
Drugs for Treatment of Ulcerative Colitis in IBD

